Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 9, NWS Honolulu, HI

February 15, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 15, 2015, 3:39 AM HST for Hawaii County, Hawaii. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2015, 3:39 AM HST (13:39 UTC)
Expired
Feb 15, 2015, 6:00 PM HST
In force
14 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WWHW70 PHFO 151339
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST SUN FEB 15 2015

...WIND ADVISORY NOW IN EFFECT FOR THE BIG ISLAND SUMMITS...

.WINDS AT THE BIG ISLAND SUMMITS HAVE BEEN GRADUALLY DECREASING
AND DROPPING BELOW WARNING LEVELS. A WIND ADVISORY IS NOW IN
EFFECT THROUGH EARLY THIS EVENING WHEN WIND SPEEDS SHOULD DROP BELOW
ADVISORY LEVELS. 

HIZ028-160245-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-150215T1600Z/
/O.NEW.PHFO.WI.Y.0009.150215T1339Z-150216T0400Z/
BIG ISLAND SUMMITS-
339 AM HST SUN FEB 15 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH... OR
GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 15, 3:37 AM HST, 2 minutes earlier.

Area forecast discussion, Feb 15, 3:37 AM HST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST SUN FEB 15 2015

.SYNOPSIS...
WINDS ARE GRADUALLY WEAKENING AND TURNING TO THE NORTHWEST AND NORTH
TODAY IN THE WAKE OF A COLD FRONT PASSAGE. WINDS WILL BECOME
EASTERLY BY MONDAY. COOLER AND DRIER CONDITIONS ARE NOW ESTABLISHING
ACROSS THE ALOHA STATE...WITH A GENERALLY BENIGN WEATHER PATTERN
PREVAILING THROUGH THE MIDDLE OF THE WEEK. ANOTHER COLD FRONT WILL
APPROACH THE ISLANDS LATE THURSDAY AND INTO FRIDAY.

&&

.DISCUSSION...
LATEST INFRARED SATELLITE IMAGERY SHOWS A DECAYING COLD FRONT
BOUNDARY MOVING JUST TO THE SE OF THE BIG ISLAND...PUSHING FURTHER
AWAY FROM THE ISLANDS AS THE PARENT LOW FAR NNE OF THE MAIN HAWAIIAN
ISLANDS TREKS E ACROSS THE CENTRAL PACIFIC. AT 315 AM...RADAR
IMAGERY SHOWS LITTLE OR NO RAIN ACTIVITY OVER THE SMALLER ISLANDS...
AND A FEW REMNANT SHOWERS LINGERING OVER THE BIG ISLAND.

THE ROBUST S/SW WINDS ARE FINALLY SUBSIDING...WITH FLOW GRADUALLY
VEERING TO THE NW AND N TODAY. ALL THE WIND ADVISORIES AND HIGH
WIND WARNINGS HAVE BEEN DISCONTINUED...EXCEPT THE BIG ISLAND SUMMITS
WHERE ADVISORY LEVEL WINDS WILL CONTINUE THROUGH EARLY THIS
EVENING.

COLD AIR ADVECTION IN THE WAKE OF THE FROPA WILL BRING A DRIER AND
COOLER AIRMASS INTO THE AREA TODAY AND TONIGHT. FOR THE FIRST HALF
OF THE WORK WEEK...THE GLOBAL MODELS SHOW FAIR AGREEMENT IN KEEPING
A GENERALLY BENIGN WEATHER PATTERN OVER THE ISLANDS WITH PREVAILING
MODERATE E FLOW AND A FEW PASSING SHOWERS. THEN FOR THE SECOND HALF
OF THE WORK WEEK...MODEL SOLUTIONS SHOW ANOTHER COLD FRONT BOUNDARY
APPROACHING THE ISLANDS FROM THE NW. DESPITE SOME DIFFERENCES
BETWEEN GFS AND ECMWF REGARDING TIMING AND INTENSITY OF THIS
FEATURE...THE CONSENSUS IS GOOD ENOUGH TO INCORPORATE THIS SCENARIO
INTO THE LONG TERM FORECAST. THUS...ANOTHER FROPA EVENT IS LIKELY
FOR THE LATE THU INTO EARLY FRI TIMEFRAME...WITH INCREASING SHOWERS
ACROSS THE ISLANDS AND VEERING WINDS AHEAD OF THE FRONT.

&&

.AVIATION...
DRIER AND CLEARER CONDITIONS ARE SWEEPING THE STATE FROM THE
NORTHWEST AS A COLD FRONT MOVES SOUTHEAST OF THE BIG ISLAND. AIRMET
SIERRA FOR MOUNTAIN OBSCURATION HAS BEEN CANCELLED. WINDS HAVE
DECREASED AS WELL...PROMPTING CANCELLATION OF AIRMET TANGO FOR LOW
LEVEL MECHANICAL TURBULENCE. VFR CONDITIONS WILL PREVAIL AT THE
TERMINALS THROUGH THE REST OF THE NIGHT AND THROUGH SUNDAY.

&&

.MARINE...
ALL GALE WARNINGS HAVE BEEN DISCONTINUED AS A COLD FRONT BOUNDARY
JUST EAST OF THE BIG ISLAND CONTINUES TO MOVE AWAY FROM THE ALOHA
STATE. A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR MOST WATERS DUE
TO THE ARRIVAL OF A VERY LARGE NORTHWEST SWELL TODAY.

THE INCREASING NORTHWEST SWELL IS EXPECTED TO PUSH SURF HEIGHTS INTO
WARNING LEVELS ALONG NORTH FACING SHORES OF THE SMALLER ISLANDS AND
WEST FACING SHORES OF KAUAI COUNTY. THE SWELL SHOULD BE LARGE ENOUGH
TO BRING ADVISORY CONDITIONS ALONG THE WAIANAE COAST IN OAHU TODAY.
SURF HEIGHTS SHOULD SUBSIDE EARLY MONDAY...BUT WILL LIKELY REMAIN
ELEVATED ENOUGH TO KEEP ADVISORY CONDITIONS THROUGH MON EVENING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST MONDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR WAIANAE COAST.

WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD
WATERS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:06 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 4:01 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao36 hr
Feb 14, 7:27 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.